Copyright 2001 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2001
A 54-year-old woman with a history of malignant melanoma of her left arm and intertrigo with candidiasis of her groin presented with a 2- to 3-month history of a painful, erythematous rash in both axillae, to which she had been applying baby powder. The rash had not responded to previous treatment with nystatin cream, minocycline, and 1% hydrocortisone-iodoquinol cream. Initial physical examination revealed erythematous crusted patches in both axillae. Within the patches, there were tender areas of scaling and small pustules. The groin was not involved. A potassium hydroxide preparation of a pustule was negative for fungi, and a gram stain and culture of the pus were negative for bacteria. The patient had a transient response to a course of minocycline (100 mg/d), topical 1% clindamycin, and mupirocin ointment, followed by worsening of the rash, with coalescence of the pustules into denuded plaques. The axillary plaques eventually became verrucous. On examination, the patient was noted to have keratotic plaques in both axillae (Figure 1). A 4-mm punch biopsy specimen was obtained from an axillary plaque (Figure 2 and Figure 3).
Sceppa J, Mowad C, Elenitsas R. Crusted Plaques in the Axillae. Arch Dermatol. 2001;137(9):1241-1246. doi: